Utah, 2010Damaging Wind in Utah, August 16, 2010
August 16, 2010 · NWS GJT · 1 event in 1 county or zone
Thunderstorms moved through Eastern Utah and produced strong outflow wind gusts in portions of Grand County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through Eastern Utah and produced strong outflow wind gusts in portions of Grand County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 2:21 PM MST, 9 minutes earlier.
Area forecast discussion, Aug 16, 2:21 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT MON AUG 16 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A SERIES OF SHORTWAVES IN WESTERLY FLOW ALOFT HAS BROUGHT WAVES OF
SHOWER AND THUNDERSTORM ACTIVITY TO THE REGION TODAY. THE FIRST MOVED
THROUGH THE AREA THIS MORNING FOLLOWED BY A STRONGER DISTURBANCE THIS
AFTERNOON. AFTERNOON STORMS HAVE BEEN FAST MOVING...THOUGH STILL
CAPABLE OF PRODUCING BRIEF HEAVY RAIN. RAINFALL RATES HAVE BEEN
REPORTED AS HIGH AS 2 INCHES PER HOUR...BUT ONLY LASTING FOR ABOUT A
QUARTER OF AN HOUR. IN ADDITION TO HEAVY RAIN...THESE STORMS HAVE
PRODUCED PEA TO HALF INCH HAIL...AND PERHAPS HIGHER FOR SOME
LOCATIONS. THE SHORTWAVE WILL CONTINUE OVER THE AREA THIS EVENING...
THEREFORE BOOSTED POPS SIGNIFICANTLY. NVA ON THE BACK SIDE OF THE
DISTURBANCE WILL PUSH OVER THE AREA LATER TONIGHT ENDING MOIST
CONVECTION AND BRINGING PARTIAL CLEARING TO THE REGION.
QUIETER WEATHER INSTORE TUESDAY AS SUBSIDENCE AND DRYING WORKS OVER
THE AREA FROM THE WEST...CUTTING OFF THE INFLUX OF MONSOONAL
MOISTURE. THIS BREAK WILL BE SHORT-LIVED AS MONSOONAL SURGE MOVES
INTO THE SOUTHWEST WEDNESDAY AFTERNOON AHEAD OF ANOTHER TROUGH OVER
THE GREAT BASIN.
TEMPERATURES WILL BE WARMING TO NEAR NORMAL FOR THE MIDDLE OF THE
WEEK AND GENERALLY FOLLOWED MOS GUIDANCE.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EXPECT A FAIRLY ACTIVE WEDNESDAY NIGHT AND THURSDAY AS SHRT WV OVER
THE GREAT BASIN SHIFTS EWRD AND PASSES OVER OUR CWA. MOISTURE
APPEARS PLENTIFUL AND DYNAMICS WILL PROVIDE TRIGGER FOR ENHANCED
CONVECTIVE ACTIVITY. SOME DRYING WILL TAKE PLACE FROM THE NW THURSDAY
AFFECTING NE UTAH AND NW CO FOR A LITTLE LESS ACTIVITY OVER THAT THE
AREA. HEIGHTS WILL REBOUND FRIDAY AS HIGH PRESSURE BEGINS TO
REBUILD. HOWEVER MODERATE MOISTURE WILL REMAIN IN PLACE...BUT AS
HIGH STRENGTHENS SUBSIDENCE SHOULD HELP TO LIMIT CONVECTIVE
POTENTIAL. STILL BELIEVE ISOLATED COVERAGE IN THE VALLEYS WITH
SCATTERED COVERAGE OVER THE MTNS WILL HANDLE THE SITUATION. MOISTURE
INCREASES FROM THE SOUTH SAT/SUN AS DEPICTED BY THE GFS WHILE THE EC
IS NOT NEARLY AS GENEROUS WITH MOISTURE OR QPF. THIS APPEARS TO BE
THE RESULT OF MORE AMPLIFICATION WITH THE WEST COAST TROF AS SEEN IN
THE GFS. WILL SPLIT THE DIFFERENCE AND INCREASE POPS SLIGHTLY
DURING THIS PERIOD. ENOUGH OF A DIFFERENCE SEEN BETWEEN MDLS EARLY
NEXT WEEK THAT CONFIDENCE IS LOW...SO WILL CONTINUE TREND OF
MODERATELY LOW POPS.
&&
.AVIATION...
SCATTERED THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL
AND WIND GUSTS TO 45 MPH WILL CONTINUE OVER THE ENTIRE REGION LATE
THIS AFTERNOON AND INTO THE EVENING. STRONGER STORMS WILL CREATE MVFR
CIGS AND VSBY OBSCURING MOUNTAINS AT TIMES. A FEW STORMS MAY BE
CAPABLE OF PRODUCING IFR VISIBILITY FOR BRIEF PERIODS. DRYING WILL
OCCUR OVERNIGHT BRINGING AN END TO STORMS FOLLOWED BY CLEARING SKIES.
A DRY...MORE STABLE AIRMASS WILL BE OVER THE REGION ON TUESDAY...
THOUGH ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE
MOUNTAINS OF THE CONTINENTAL DIVIDE DURING THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....NL
LONG TERM......MC
AVIATION.......CJC
Hazardous weather outlook, Aug 16, 4:47 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MDT MON AUG 16 2010
COZ001>014-017>023-UTZ022>025-027>029-171230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
547 AM MDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA TODAY...WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN BEING
THE MAINS THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES OF LATE-DAY SHOWERS AND THUNDERSTORMS RETURN FOR THESE
PERIODS. THE BEST CHANCE FOR SHOWERS WILL FAVOR MONDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
CJC
In the hours before
Local storm report, Aug 16, 2:13 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT MON AUG 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG GRAND JUNCTION 39.09N 108.55W
08/16/2010 MESA CO BROADCAST MEDIA
SMALL SHED BLOWN INTO A CAR AND LANDED ON TOP OF A
FENCE.
&&
EVENT NUMBER GJT1000658
PRINGLEThunderstorm Wind, Grand
- When
- August 16, 2:30 PM MST to 2:35 PM MST
- Where
- Grand County, 1.59 mi SSW of (Cny)canyonlands Fld
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.749, -109.761
Thunderstorm wind gusts to 61 mph were measured at Canyonlands Field Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353289.